Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Grand Rapids, MI

July 1, 2018Lake County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 1, 2018, 7:47 PM EDT for Lake County, Newaygo County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 7:47 PM EDT (23:47 UTC)
Expired
Jul 1, 2018, 8:30 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 112 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:00 PM EDTTSTM WND DMGBaldwin, MISEVERAL REPORTS OF TREES DOWN OVER WESTERN PORTIONS OF LAKE COUNTY. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KGRR 012347
SVRGRR
MIC085-123-020030-
/O.NEW.KGRR.SV.W.0012.180701T2347Z-180702T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
747 PM EDT SUN JUL 1 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Newaygo County in west central Michigan...
  Lake County in west central Michigan...

* Until 830 PM EDT.

* At 746 PM EDT, severe thunderstorms were located along a line 
  extending from near Irons to 5 miles southwest of Fremont, moving 
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  White Cloud...         Baldwin...             Fremont...
  Hesperia...            Luther...              Chase...
  Brohman...             Woodland Park...       Hawkins...
  Reeman...              Nirvana...             Wolf Lake...
  Idlewild...            Woodville...           Irons...
  Bristol...             Bitely...              Wooster...
  Brunswick...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Damage to trees and power lines has been reported in Mason and 
Oceana counties. For your protection move to an interior room on the 
lowest floor of a building.

&&

LAT...LON 4417 8557 4363 8556 4337 8604 4348 8604
      4416 8598 4417 8597
TIME...MOT...LOC 2346Z 226DEG 44KT 4414 8591 4341 8603 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
1 follow-up statement
334 
WWUS53 KGRR 020018
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
818 PM EDT SUN JUL 1 2018

MIC085-123-020030-
/O.CON.KGRR.SV.W.0012.000000T0000Z-180702T0030Z/
Newaygo MI-Lake MI-
818 PM EDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN NEWAYGO AND EASTERN LAKE COUNTIES...

At 817 PM EDT, severe thunderstorms were located along a line 
extending from near Bristol to near White Cloud, moving northeast at 
45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
White Cloud...         Luther...              Chase...
Brohman...             Hawkins...             Nirvana...
Bristol...             Woodville...           Wooster...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Damage to trees and power lines has been reported with this storm. 
For your protection move to an interior room on the lowest floor of 
a building.

&&

LAT...LON 4417 8557 4363 8556 4344 8591 4359 8588
      4391 8576 4417 8575
TIME...MOT...LOC 0017Z 226DEG 44KT 4440 8553 4367 8565 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:48 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 1, 6:48 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
648 PM EDT Sun Jul 1 2018

LATEST UPDATE...
Mesoscale Discussion

Cells over the central lake have formed into a bow that is
tracking northeast. Higher potential for organized storms and
potentially damaging wind gusts. Svr Watch for much of the nw half
cwa.

.MESOSCALE DISCUSSION...
Issued at 647 PM EDT Sun Jul 1 2018

&&

.SYNOPSIS...
Issued at 309 PM EDT Sun Jul 1 2018

A storm system will bring showers and thunderstorms to West
Michigan this evening...with strong storms possible west of US 131
early. A cooler and drier airmass will move into the region
Monday...with highs in the 80s. Warmer air will return to the
region Tuesday and remain through Friday. Rain chances will
increase Wednesday through Friday...with a cooler airmass
returning for next weekend.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM EDT Sun Jul 1 2018

Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint
temperatures had decreased by a few degrees this afternoon...
which has kept heat index values about 5 degrees cooler than the
same time yesterday. After coordinating with APX...IWX and
DTX...will keep headline in place until it expires at 00Z.

Visible satellite imagery indicated two areas of cumulus
development today over Lower Michigan...one over the Irish Hills
into the thumb...and a second from far southwest Michigan up the
coast and along US 131.  A few showers tried to develop over
Newaygo county early this afternoon but did not last long.
Another area of isolated storm development is indicated from
southeast Lower Michigan into northwest Ohio. Plenty of energy
available for convection with surface dewpoints 70 to 75 and
temperatures 90 to 95...producing most unstable CAPE values in
excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and
thunderstorms developed rapidly this afternoon across WI and IL
closer to the stronger forcing and in band of CAPE values in
excess of 3000 j/kg. Expect this to be the primary driver for
shower and thunderstorm development through this evening.

As stated previously...severe threat for West Michigan is limited
as bulk of the storms will occur after peak heating. Still... a
few strong to severe storms could develop prior to 04Z...with
damaging winds the main threat. Expect any storms that move into
West Michigan to continue to weaken as they move east.

High pressure moves over the region Monday which will bring a slight
cooldown in temperatures but a more significant drop in dewpoints.
A southerly wind will resume later on Tuesday as the high moves
to the east...starting the advection of warmer...higher dewpoint
air back into West Michigan.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM EDT Sun Jul 1 2018

Upper ridging retrogrades from NE CONUS towards the Rockies during
the extended period. The 4th of July could have scattered showers
but these will be fighting general subsidence of the large upper
anticyclone. Showers and thunderstorms are possible Thursday night
into Friday as the upper high moves west and heights fall with a
cold front pushing south and finally ushering in cooler and drier
weather for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 143 PM EDT Sun Jul 1 2018

VFR conditions will continue to prevail through tonight but some
areas of MVFR are possible as scattered showers move in after 00Z.
Winds will be southwest 10 to 15 knots this afternoon with gusts
over 20 knots.

&&

.MARINE...
Issued at 309 PM EDT Sun Jul 1 2018

Small Craft Advisory/Beach Hazards statements in effect until 8
am Monday. No changes needed to those headlines. Looking ahead...
tranquil weather is expected for much of the upcoming week aside
from thunderstorms...with winds and waves remaining well below
headline criteria.

&&

.HYDROLOGY...
Issued at 1055 AM EDT Sun Jul 1 2018

River levels are a little above normal and steady or slowly falling.
This afternoon through Monday morning, showers and thunderstorms will
move across the area. Areal rainfall should be around a half inch,
with locally heavy downpours which may quickly produce an inch or
more of rain. This may lead to isolated ponding of water in low-
lying areas or on roads, and fast rises on some of the smaller
creeks and streams.

There will remain a small chance for a shower or thunderstorm
Tuesday through Wednesday in a warm and unstable airmass. Flooding
is not expected.

&&

.CLIMATE...
Issued at 309 PM EDT Sun Jul 1 2018

Only record that appears to be in jeopardy today is the record
warmest low temperature at Muskegon.

JULY 1 (SUNDAY)
Record High Temperatures
Grand Rapids:  101 (1931)
Lansing:        97 (1910)
Muskegon:       93 (1966)
Kalamazoo:     101 (1931)

Record Warmest Low Temperatures
Grand Rapids:   78 (1931)
Lansing:        74 (1931)
Muskegon:       74 (2002)
Kalamazoo:      77 (1931)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT this evening for
     MIZ037>040-043>046-050>052-056>059-064>067-071>074.

     Beach Hazards Statement through Monday morning for MIZ037-043-
     050.

LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849.

&&

MESOSCALE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...63
CLIMATE...MWS
MARINE...MWS
Hazardous weather outlook, Jul 1, 7:02 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
702 PM EDT Sun Jul 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Heat and humidity will continue to be hazardous through early
evening to those without air conditioning. Scattered thunderstorms
will move across West Michigan tonight...with some of the storms
producing potentially damaging wind gusts. Lightning...small
hail and brief heavy rainfall will also accompany the stronger
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-022000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Hazardous marine conditions will continue tonight as gusty south
wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong
to potentially severe thunderstorms will also be possible this
evening across Lake Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jul 1, 7:07 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT SUN JUL 1 2018

MIZ050-012345-
Muskegon MI-
707 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Muskegon State Park, or 13 miles west of the
City of Muskegon, moving northeast at 55 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

Locations impacted include...
Muskegon...            Roosevelt Park...      North Muskegon...
Whitehall...           Montague...            Lakewood Club...
Norton Shores...       Dalton...              Holton...
Brunswick...           Muskegon SP...         Twin Lake...

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Michigan.

LAT...LON 4347 8604 4337 8604 4318 8631 4332 8640
      4347 8646
TIME...MOT...LOC 2306Z 220DEG 50KT 4320 8652

CAS
Special weather statement, Jul 1, 7:13 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
713 PM EDT SUN JUL 1 2018

MIZ064-071-020000-
Allegan MI-Van Buren MI-
713 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 712 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Haven to near Benton Harbor.
Movement was northeast at 50 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
these storms.

Locations impacted include...
Allegan...             South Haven...         Van Buren SP...
Hartford...            Bangor...              Fennville...
Covert...              Ganges...              Bloomingdale...
Breedsville...         Pullman...             McDonald...
Grand Junction...      Lacota...              Glenn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.

LAT...LON 4214 8622 4224 8622 4224 8636 4245 8626
      4261 8623 4268 8593 4265 8584 4255 8581
      4217 8613
TIME...MOT...LOC 2312Z 226DEG 42KT 4241 8633 4216 8646

CAS
Local storm report, Jul 1, 7:29 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     8 NNW LUDINGTON         44.05N 86.51W
07/01/2018  M49 MPH          MASON              MI   OFFICIAL NWS OBS

            BIG SABLE POINT WEATHER STATION.

&&
Special weather statement, Jul 1, 7:33 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
733 PM EDT SUN JUL 1 2018

MIZ038-044-020030-
Lake MI-Newaygo MI-
733 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 732 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freesoil to near Walkerville to near
Lakewood Club. Movement was northeast at 40 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
White Cloud...         Baldwin...             Fremont...
Hesperia...            Luther...              Chase...
Brohman...             Woodland Park...       Hawkins...
Reeman...              Nirvana...             Wolf Lake...
Idlewild...            Woodville...           Irons...
Bristol...             Bitely...              Wooster...
Brunswick...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Michigan.

LAT...LON 4416 8556 4362 8556 4336 8604 4417 8604
TIME...MOT...LOC 2332Z 229DEG 35KT 4414 8619 4373 8614 4332 8626

CAS
Local storm report, Jul 1, 7:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LUDINGTON               43.96N 86.44W
07/01/2018                   MASON              MI   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN IN
            MULTIPLE LOCATIONS IN MASON COUNTY.  TIME ESTIMATED.

&&

MWS
Special weather statement, Jul 1, 7:46 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Grand Rapids MI
746 PM EDT SUN JUL 1 2018

MIZ056-057-064-065-071-020045-
Allegan MI-Ottawa MI-Barry MI-Van Buren MI-Kent MI-
746 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 745 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to 5 miles southeast of Hamilton
to near Lawrence. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Allegan...
South Haven...         Lowell...              Wyoming...
Kentwood...            Walker...              East Grand Rapids...
Hudsonville...         Rockford...            Zeeland...
Coopersville...        Sparta...              Wayland...
Otsego...              Middleville...         Hartford...
Bangor...              Caledonia...

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, central and southwestern Michigan.

LAT...LON 4210 8617 4247 8626 4269 8621 4282 8621
      4329 8567 4329 8543 4317 8531 4305 8531
      4262 8546 4242 8576
TIME...MOT...LOC 2345Z 222DEG 34KT 4278 8608 4262 8593 4224 8607

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:51 PM EDTBeach Hazards StatementGRRMason, Muskegon, Oceana29 hr
Jun 30, 9:51 PM EDTSmall Craft AdvisoryGRR29 hr
Jul 1, 5:39 PM EDTSpecial Marine WarningGRR81 min
Jul 1, 6:10 PM EDTSpecial Marine WarningGRR80 min
Jul 1, 6:49 PM EDTSevere Thunderstorm WarningGRRMason, Oceana56 min
Jul 1, 7:07 PM EDTSpecial Weather StatementGRRMuskegon38 min
Jul 1, 7:13 PM EDTSpecial Weather StatementGRRAllegan, Van Buren47 min
Jul 1, 7:29 PM EDTSpecial Marine WarningGRR61 min
Jul 1, 7:33 PM EDTSpecial Weather StatementGRRLake, Newaygo57 min
Jul 1, 7:46 PM EDTSpecial Weather StatementGRRKent59 min
Jul 1, 7:51 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent, Ottawa39 min
Jul 1, 7:53 PM EDTSpecial Weather StatementGRRNewaygo52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.